Myvision.org Home

Mydriasis (Pupil Dilation): Causes, Treatment and More

Dilated pupils, a condition called mydriasis, can be the result several interactions. The most common are side effects from prescription medications and the use of mydriatic eye drops by eye doctors preparing for a full eye examination.

mydriasis pupil dilation

A rush of adrenaline, use of some illicit drugs and a surge of the hormone oxytocin can also cause enlarged pupils. Acute eye injuries can also be a cause.

Most cases of dilated pupils resolve in two to 24 hours.

What Is Mydriasis?

Mydriasis arises when the central black part of the eye (pupil) becomes abnormally large. Usually, the pupil enlarges when you focus on a close object and reduces when you focus on a distant object. Similarly, it becomes wider in darker places to allow more light into the eye. And narrower in brighter places to minimize light intake. 

In bright light, the size of the pupil should be 2 to 4 millimeters. And in dim light, it should be 4 to 8 millimeters. A problem occurs when your pupil doesn’t respond to changes in light intensity. It remains the same size, which appears bigger than the colorful part (iris) of the eye. A dilated pupil may indicate a medical condition. 

Causes

Dilated pupils can come from any number of medication-related or environmental-related causes. Most of them are: 

  • Anticholinergics
  • Increase in Oxytocin  
  • Injuries to the Eyes
  • Brain Injury 
  • Use of Drugs 
  • Mydriatic Eye Drops 
  • Adrenaline
  • Plants 

Anticholinergics

Anticholinergics are substances mostly found in prescription medications. They block the transmission of certain chemicals to the eyes, resulting in the pupils to become more dilated.

Among the groups of medications that cause dilated pupils include antidepressants and antihistamines. Medications that treat Parkinson’s disease, nausea and seizures are included, as are botulinum toxin and atropine.

Increase in Oxytocin  

Research shows that high levels of the hormone oxytocin can lead to dilated pupils. Through the pituitary gland, the body releases oxytocin. It increases contraction of a woman’s uterus during labor.

But dilation from oxytocin is mild and temporary. The release of oxytocin increases during intimate interactions and heightened emotional connections.   

Injuries to the Eyes

If your eyes are injured through trauma, nerves that control the pupils and iris may get damaged. As such, they may lose control of the pupil, leading to dilated pupils.

A cranial nerve neuropathy indicates gradual damage to the eye nerves. This damage can occur in one or both eyes, leading to mydriasis and vision impairment. 

Brain Injuries

Brain injuries can be the result of several events, such as a stroke, a tumor or blunt trauma. The result of these injuries is that only one eye is affected.

If eye damage results from trauma, doctors sometimes refer to it as a “blown pupil.” 

Illicit Drug Use 

Hallucinogenic drugs and stimulants can affect serotonin receptors in the brain, leading to dilated pupils. These drugs include cocaine, ecstasy, psychedelic mushrooms, crystal methamphetamines and LSD.

Mydriatic Eye Drops

Optometrists use mydriatics, or medicated eye drops, to dilate pupils during eye examinations. Doctors can also use eye drops to treat dry eyes, redness and allergic reactions. But the effect they have on the pupil is usually temporary, lasting only a few hours.

Adrenaline

Intense stress and anxiety can take the body into fight or flight mode. This mode leads to the production of adrenaline. Then, adrenaline leads to temporary pupil dilation. 

Plants

Mydriasis can occur if you have direct contact with plants containing alkaloids such as atropine and scopolamine. These plants include the angel’s trumpet, jimson weed, and belladonna. 

When to Seek Medical Attention

You should seek a doctor if:

  • Your pupils dilate suddenly without changes in light intensity
  • Pupils don’t respond to changes in light 
  • Your pupils aren’t the same size 
  • You don’t understand the cause of your pupils’ dilation 
  • You get dizzy, headache, or confused. These may be signs of stroke 
  • Pupil dilation takes longer to return to normal size

Treatment 

Sometimes dilation of pupils may return to normal within hours or days. Treatment depends on what caused the problem. 

If dilated pupils come from emotional changes such as stress, attraction and adrenaline, eyes may rectify within a few minutes. If the cause is eye drops, dilation may last for four to 24 hours, depending on the dose and how your body reacts to it. 

For causes resulting from drug abuse and medication, the dilation period depends on the type of drug and the dosage. Other causes, such as migraine, may require treatment which includes:

  • Use of glasses to reduce sensitivity to light (polarized lenses, photochromic lenses)
  • Use of prosthetic lenses to correct differences in eye sizes 
  • Surgery to rectify damages caused by injuries 
  • Rehabilitation if the cause was drug abuse 

How to Manage Mydriasis 

If the drugs or medications you are using are causing dilated pupils, you can stop using them. Ask your doctor for alternative medicines that won’t lead to dilated pupils.

When your pupils enlarge, you are likely to be more sensitive to light. In such settings, you can avoid going out to bright places or wear glasses to shield your eyes. 

If driving during the day becomes challenging, you should avoid it until your eyes get back to normal. 

Complications

Mydriasis can lead to headaches, blurry vision, and too much light sensitivity. Some people feel dizzy and have trouble sleeping.

Severe symptoms of mydriasis can indicate an underlying condition like stroke and tumor. It’s best to see a doctor if symptoms don’t disappear within a few days. 

FAQs 

What causes mydriasis?

Mydriasis can result from stimulants, hallucinogenic drugs, eye drops, increased oxytocin and adrenaline. Strokes, tumors and acute trauma can also cause severe cases. In addition, certain medical conditions, including migraines, ocular migraines and microvascular cranial nerve palsy cause increased pupil dilation. 

What are mydriasis and miosis?

Mydriasis is when the central black part of the eye becomes larger than normal. The pupil remains at a fixed size and doesn’t respond to changes in light intensity.

Miosis is the opposite of mydriasis. It describes when the pupil is excessively constricted.    

What drugs cause mydriasis?

Hallucinogenic drugs (such as LSD) and stimulants (such as cocaine) are known to affect serotonin receptors in the brain, causing dilated pupils. Other drugs that have similar effects ecstasy, psychedelic mushrooms, crystal methamphetamines and anticholinergics.

References

  1. Dilated Pupils (Mydriasis). (January 2022). Cleveland Clinic.

  2. Social Cognitive and Affective Neuroscience. (May 2012). U.S National Library of Medicine.

  3. Mydriasis Caused by Plant Contact. (1991). Advances in Ophthalmology: Journal of the German Ophthalmological Society.

  4. Oxytocin. (December 2020). Your Hormones.

  5. Oxytocin enhances pupil dilation and sensitivity to ‘hidden’ emotional expressions. (October 2013). Social Cognitive and Affective Neuroscience.

  6. Managing Miotics and Mydriatics. (May 2021). Review of Optometry.

Last Updated April 7, 2022

Note: This page should not serve as a substitute for professional medical advice from a doctor or specialist. Please review our about page for more information.